Terra Sigillata

FDA and the New York Times are reporting today 23 cases of adverse reactions to various Hydroxycut weight loss supplements. (FDA Consumer PDF here).

Above and beyond whether the stuff actually helps with weight loss, it is clear that the products contain some compound(s) that cause idiosyncratic cases of liver damage.

According to the law governing dietary supplements, the F.D.A. is empowered to act only in cases when it identifies a harmful or adulterated product that is already on sale.

“Part of the problem as you know is that F.D.A. looks at dietary supplements from a post-market perspective, so that an isolated incident is often difficult to follow,” Dr. Linda Katz, interim chief medical officer of the agency’s Center for Food Safety and Applied Nutrition, said Friday during a conference call with reporters.

And this is what gets my goat about the 1994 Dietary Supplement Health and Education Act (DSHEA) and something that the new FDA chief (and consumers) should really try to cultivate Congressional support to change:

In March, the federal General Accounting Office issued a report (77 page PDF) that criticized federal oversight of dietary supplements. The report, commissioned by the House Committee on Energy and Commerce, concluded that the F.D.A. had insufficient knowledge of the dietary supplement industry, insufficient resources dedicated to overseeing the industry, and insufficient ability to identify and recall problem products.

Enough already.

Comments

  1. #1 Sailingwindward
    May 1, 2009

    I urge anyone that has been using this product to A: contact your physician B: contact a good attorney, these mutts at Hydroxicut have been hyping this product while all along knowing that the product was not only bogus in it’s claims but harmful to consumers and deserve to be sued by any consumer who was effected by their product.

  2. #2 leigh
    May 1, 2009

    i take issue with this problem of oversight and that useless disclaimer that supplement makers slap on their products in nearly-invisible print.

  3. #3 Joe
    May 2, 2009

    “Hydroxycut hepatotoxicity: A case series and review of liver
    toxicity from herbal weight loss supplements”
    Lily Dara, Jennifer Hewett, Joseph Kartaik Lim
    World J Gastroenterol 2008 December 7; 14(45): 6999-7004
    http://www.wjgnet.com/1007-9327/14/6999.asp

  4. #4 Hap
    May 2, 2009

    Isn’t that (more or less) what Congress asked for? If you allow people to claim the sun and moon for their products (without evidence) and you don’t provide the resources or authority to deal with the makers of drugs you have told the FDA to regulate, then where are you expecting the FDA to come up with the attention, authority, or cash to deal with supplements?

    This isn’t even an unintended consequence of the law, but a pretty easily anticipatable one.

  5. #5 Tassie Devil
    May 2, 2009

    I just got another FDA warning that over 30 ‘weight loss’ agents from universal ABC beauty supply international, NY, have been pulled because they all contain sibutramine.

    The law has to be changed on this. It is a multi-billion dollar industry; why shouldn’t they have to follow the same rules as the pharmaceutical industry does?

  6. #6 Cynthia
    May 12, 2009

    Be cautious. If you have been or are currently using Hydroxycut supplements to diet or get in shape, you should know it’s been recalled and is apparently very dangerous. This site has a lot of good information on its problems: http://www.hydroxycut-liver-damage-lawyer.com/.

  7. #7 Ajlouny
    May 19, 2009

    The FDA has a tough line to walk to try and get medications to people that can receive benefit, but not so early as to miss major problems. When side effects occur only in 0.1% of the subjects, you need to have 10s of thousands of subjects to really see it become statistically significant from placebo. Yes, it is sad that this happens, but there is just no way to prove that drugs are conclusively safe before they are approved.

  8. #8 George
    August 7, 2009

    great post. Thanks for the clarification of this so called “weight loss” drug.

The site is undergoing maintenance presently. Commenting has been disabled. Please check back later!